Alert archive / Montana / River Flood Warnings in 2014
River Flood Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at Mar 12, 2014, 9:43 AM MDT for Fergus County, Montana. It was in force for 32 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 12, 2014, 9:43 AM MDT (15:43 UTC)
- Expired
- Mar 13, 2014, 6:00 PM MDT
- In force
- 32 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Fergus County, MT
The radar
The Glasgow radar (KGGW), 167 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Missouri River near Landusky (LDKM8). The gauge peaked at 28.79 ft at Mar 11, 2014, 9:00 AM MDT.
- Action stage
- 26 ft
- Minor stage
- 27 ft
- Moderate stage
- 29 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06115200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
281 WGUS45 KTFX 121543 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 943 AM MDT WED MAR 12 2014 ...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD WARNING UNTIL THURSDAY EVENING FOR THE FOLLOWING RIVERS IN NORTH CENTRAL MONTANA... MISSOURI RIVER NEAR LANDUSKY .A ICE JAM ON THE MISSOURI RIVER HAS CAUSED MINOR FLOODING NEAR LANDUSKY. JAMES KIPP STATE PARK HAS BEEN CLOSED AS A RESULT OF THE FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS && MTC027-130643- /O.NEW.KTFX.FL.W.0003.140312T1543Z-140314T0000Z/ /LDKM8.1.IJ.000000T0000Z.140312T0815Z.140313T1800Z.UU/ 943 AM MDT WED MAR 12 2014 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLOOD WARNING FOR THE MISSOURI RIVER AT LANDUSKY. * UNTIL THURSDAY EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 9:00 AM WEDNESDAY THE STAGE WAS 27.4 FEET. * FLOOD STAGE IS 25.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY TOMORROW EARLY AFTERNOON. && LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 $$
5 follow-up statements
527 WGUS85 KTFX 122145 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 345 PM MDT WED MAR 12 2014 ...THE FLOOD WARNING HAS BEEN EXTENDED FOR A PORTION OF THE MISSOURI RIVER NEAR LANDUSKY... MISSOURI RIVER NEAR LANDUSKY .AN ICE JAM ON THE MISSOURI RIVER NEAR LANDUSKY HAS CAUSED FLOODING ON A PORTION OF THE RIVER. AS A RESULT...THE JAMES KIPP STATE PARK HAS BEEN CLOSED DUE TO THE FLOODING. BECAUSE SOME OF THE FLOODING IS A RESULT OF A AN ICE JAM...THE FLOODING WILL PERSIST FOR A FEW MORE DAYS...AS THE EXTACT TIMING OF THE BREAK UP OF ICE JAMS ARE UNPREDICTABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. IF WATER DOES COVER THE ROADWAY...TURN AROUND...DO NOT DROWN. THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS && MTC027-131245- /O.EXT.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/ /LDKM8.1.IJ.000000T0000Z.140312T0815Z.140314T0730Z.UU/ 345 PM MDT WED MAR 12 2014 ...FLOOD WARNING EXTENDED UNTIL FRIDAY MORNING FOR... THE MISSOURI RIVER AT LANDUSKY. * UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 3:00 PM WEDNESDAY THE STAGE WAS 27.2 FEET. * FLOOD STAGE IS 25.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY EARLY FRIDAY MORNING. FLOODING AT JAMES KIPP STATE PARK WILL OCCUR. && LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832
624 WGUS85 KTFX 130241 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 841 PM MDT WED MAR 12 2014 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH CENTRAL MONTANA... MISSOURI RIVER AT LANDUSKY AFFECTING FERGUS COUNTY MILK RIVER AT RUDYARD AFFECTING HILL COUNTY .AN ICE JAM ON THE MISSOURI RIVER NEAR LANDUSKY HAS CAUSED FLOODING ON A PORTION OF THE RIVER. AS A RESULT...THE JAMES KIPP STATE PARK HAS BEEN CLOSED DUE TO THE FLOODING. BECAUSE SOME OF THE FLOODING IS A RESULT OF A AN ICE JAM...THE FLOODING WILL PERSIST FOR A FEW MORE DAYS...AS THE EXTACT TIMING OF THE BREAK UP OF ICE JAMS ARE UNPREDICTABLE. A FLOOD WARNING IS ALSO IN EFFECT UNTIL FURTHER NOTICE FOR A PORTION OF THE MILK NORTH OF RUDYARD. FLOODING IS EXPECTED ALONG PORTIONS OF THE MILK RIVER...MAINLY FROM FRESNO RESERVOIR NORTHWARD TO THE CANADIAN BORDER. THE MAIN EFFECTS FROM FLOODING WILL BE TO FARM LAND ADJACENT TO THE MILK RIVER. && MTC027-131741- /O.CON.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/ /LDKM8.1.IJ.000000T0000Z.140312T0815Z.140314T0730Z.UU/ 841 PM MDT WED MAR 12 2014 THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER AT LANDUSKY. * UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 8:00 PM WEDNESDAY THE STAGE WAS 26.9 FEET. * FLOOD STAGE IS 25.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY EARLY FRIDAY MORNING. FLOODING AT JAMES KIPP STATE PARK WILL OCCUR. && LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 $$ MTC041-131741- /O.CON.KTFX.FL.W.0004.000000T0000Z-000000T0000Z/ /ERNM8.1.SM.140312T0456Z.140312T1800Z.000000T0000Z.NO/ 841 PM MDT WED MAR 12 2014 THE FLOOD WARNING CONTINUES FOR THE MILK RIVER AT RUDYARD. * UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED. * AT 8:15 PM WEDNESDAY THE STAGE WAS 9.9 FEET. * FLOOD STAGE IS 9.5 FEET. MINOR FLOODING WILL OCCUR ALONG PORTIONS OF THE MILK RIVER FROM FRESNO RESERVOIR NORTHWARD TO THE CANADIAN BORDER. && LAT...LON 4896 11047 4900 11047 4900 11042 4896 11032 4892 11035
918 WGUS85 KTFX 131210 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 610 AM MDT THU MAR 13 2014 ...THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER AT LANDUSKY AFFECTING FERGUS COUNTY... .A FLOOD WARNING CONTINUES UNTIL FURTHER NOTICE FOR A PORTION OF THE MILK NORTH OF RUDYARD. FLOODING IS EXPECTED ALONG PORTIONS OF THE MILK RIVER...MAINLY FROM FRESNO RESERVOIR NORTHWARD TO THE CANADIAN BORDER. THE MAIN EFFECTS FROM FLOODING WILL BE TO FARM LAND ADJACENT TO THE MILK RIVER. ...THE FLOOD WARNING HAS BEEN CANCELED FOR THE MILK RIVER AT RUDYARD AFFECTING HILL COUNTY .THE WATER LEVEL HAS DROPPED BELOW FLOOD STAGE AND IS EXPECTED TO CONTINUE TO DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS && MTC027-131240- /O.CAN.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/ /LDKM8.1.IJ.000000T0000Z.140312T0815Z.140313T0514Z.UU/ 610 AM MDT THU MAR 13 2014 THE FLOOD WARNING IS CANCELLED FOR THE MISSOURI RIVER AT LANDUSKY. * AT 5:00 AM THURSDAY THE STAGE WAS 24.4 FEET. * FLOOD STAGE IS 25.0 FEET. * FELL BELOW FLOOD STAGE AT 11:14 PM WEDNESDAY. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 23.5 FEET BY TOMORROW MORNING. && LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 $$
456 WGUS85 KTFX 131223 CCA FLSTFX FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 610 AM MDT THU MAR 13 2014 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE MISSOURI RIVER AT LANDUSKY AFFECTING FERGUS COUNTY... .THE WATER LEVEL HAS DROPPED BELOW FLOOD STAGE AND IS EXPECTED TO CONTINUE TO DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS && MTC027-131240- /O.CAN.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/ /LDKM8.1.IJ.000000T0000Z.140312T0815Z.140313T0514Z.UU/ 610 AM MDT THU MAR 13 2014 THE FLOOD WARNING IS CANCELLED FOR THE MISSOURI RIVER AT LANDUSKY. * AT 5:00 AM THURSDAY THE STAGE WAS 24.4 FEET. * FLOOD STAGE IS 25.0 FEET. * FELL BELOW FLOOD STAGE AT 11:14 PM WEDNESDAY. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 23.5 FEET BY TOMORROW MORNING. && LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 $$
245 WGUS85 KTFX 131537 CCA FLSTFX FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GREAT FALLS MT 937 AM MDT THU MAR 13 2014 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE MISSOURI RIVER AT LANDUSKY AFFECTING FERGUS COUNTY... .THE WATER LEVEL HAS DROPPED BELOW FLOOD STAGE AND IS EXPECTED TO CONTINUE TO DECREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS && MTC027-131540- /O.CAN.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/ /LDKM8.1.IJ.000000T0000Z.140312T0815Z.140313T0514Z.UU/ 937 AM MDT THU MAR 13 2014 THE FLOOD WARNING IS CANCELLED FOR THE MISSOURI RIVER AT LANDUSKY. * AT 5:00 AM THURSDAY THE STAGE WAS 24.4 FEET. * FLOOD STAGE IS 25.0 FEET. * FELL BELOW FLOOD STAGE AT 11:14 PM WEDNESDAY. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO 23.5 FEET BY TOMORROW MORNING. && LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 12, 5:10 AM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Mar 12, 5:10 AM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 510 AM MDT Wed Mar 12 2014 Updated Aviation Discussion .DISCUSSION... Today through Friday...Water vapor indicates a good high pressure ridge building although with some moisture moving over the top. A good surface pressure gradient remains along the Rockies but the only site pushing windy conditions is Deep Creek. Winds aloft are not giving much support and these brisk winds should weaken during the day. A shortwave will approach the Rockies Wednesday night. Although the main dynamics will be over Southwest Montana, moisture is scarce and the main effect will be breezy winds along the Rockies and adjacent plains...but winds will weaken Thursday as the shortwave moves past the zones. The associated cold front will bring some slightly cooler air south across the border and max temps will be moderated a bit. The upper level ridge will rebuild quickly Thursday but another weak shortwave will again approach the Rockies by late Friday but will be far enough west to only be affecting the western mountains. This will make it a bit breezy again along the Rockies and adjacent plains as the shortwave approaches. Zelzer Friday night through Wednesday...Medium range weather models remain in fair agreement through this weekend but continue to have problems beginning early next week. A shortwave sliding SE downstream of a building upper level ridge along the west coast will move quickly through MT Friday night through Saturday morning, bringing a chance of showers to most of the forecast area as well as cooler, but still near seasonal, temps on Saturday. Quick movement of this system will keep precipitation amounts fairly low. Snow levels will lower enough Friday night for any precipitation to be in the form of snow by Saturday morning, though accumulations will generally be limited to the mtns, where up to 2 inches may fall. The upper level ridge along the west coast builds in quickly behind the departing shortwave Saturday afternoon and shifts east across the Northern Rockies and MT Sunday, providing a period of dry and much warmer conditions on Sunday. The ridge begins to flatten late Sunday through Sunday night and westerly flow aloft strengthens. This in combination with strengthening surface pressure gradients will likely produce windy conditions by Sunday evening over much of north-central MT with the potential for strong winds along the Rocky Mtn Front and adjacent Plains through Sunday night. ECMWF model digs a stronger trough from the eastern Pacific into the western US Mon/Tues, while the GFS brings a much weaker trough across the region. Will lean slightly toward the ECMWF solution as it has been somewhat more consistent over the past few runs vs the GFS, though both models continue to have a large spread among there ensemble members leading to generally low confidence. Hoenisch && .AVIATION... UPDATED 1100Z. VFR conditions will prevail through tonight as high pressure over the northern Rockies maintains dry conditions under a NW flow aloft. A period of broken high clouds will move SE across the region this morning, otherwise cloud-cover will be scattered. Breezy west to southwest winds will continue over the north-central MT plains with lighter surface winds in the valleys of SW MT. Hoenisch && .HYDROLOGY... A few hydrologic highlights remain in effect for portions of North Central and Southwest Montana. However...warmer air will begin to move back into the region later this week and into the weekend...increasing the snow melt. Small stream flooding is likely to continue over a portion of the region for the next several days. Additionally...even though overnight lows are expected to fall near/slightly below freezing over the next few nights...snow melt runoff will likely slow up a bit during the overnight hours...but not completely stop. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 30 50 29 / 0 0 10 10 CTB 49 28 46 27 / 0 0 10 0 HLN 49 25 50 28 / 0 0 10 0 BZN 44 21 48 23 / 0 0 10 10 WEY 39 10 41 10 / 0 0 10 0 DLN 45 21 47 24 / 0 0 0 10 HVR 54 27 50 26 / 0 0 10 10 LWT 49 30 48 28 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... URBAN and SMALL STREAM FLOOD ADVISORY until 115 PM MDT Wednesday for Jefferson County. URBAN and SMALL STREAM FLOOD ADVISORY until 200 PM MDT Wednesday for Glacier and Pondera counties. URBAN and SMALL STREAM FLOOD ADVISORY until 930 PM MDT Wednesday for Lewis and Clark County. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, Mar 12, 5:49 AM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 AM MDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY SNOW BOZEMAN 45.68N 111.04W
03/11/2014 E6.0 INCH GALLATIN MT PUBLIC
NEW SNOWFALL PAST 12 HOURS
&&
UTTECHLocal storm report, Mar 12, 5:51 AM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 AM MDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 S BOZEMAN 45.66N 111.05W
03/11/2014 M5.0 INCH GALLATIN MT CO-OP OBSERVER
NEW SNOWFALL PAST 12 HOURS
&&
UTTECHLocal storm report, Mar 12, 5:56 AM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 AM MDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 11 NE BOZEMAN 45.79N 110.88W
03/11/2014 M23.0 INCH GALLATIN MT PUBLIC
NEW SNOWFALL PAST 36 HOURS...APPROXIMATE ELEVATION 7500
FEET
&&
UTTECHLocal storm report, Mar 12, 5:58 AM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 AM MDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 6 WNW BIG SKY 45.30N 111.45W
03/11/2014 M25.0 INCH MADISON MT PUBLIC
NEW SNOWFALL PAST 36 HOURS...APPROXIMATE ELEVATION 8000
FEET
&&
UTTECHLocal storm report, Mar 12, 6:06 AM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 AM MDT WED MAR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 1 NNE BIG SKY 45.28N 111.32W
03/11/2014 M11.5 INCH GALLATIN MT CO-OP OBSERVER
NEW SNOWFALL PAST 36 HOURS...APPROXIMATE ELEVATION 6600
FEET
&&
UTTECHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 4:48 PM MDT | River Flood Warning | TFX | Hill | 24 hr |
Nearby
River Flood Warnings in Montana, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.